PDA

View Full Version : VA iniiates clinical intake of those injured by mefloquine


Navy Flier
07-22-2012, 21:49
ALCON,
For all who can positively confirm they took the weekly antimalarial drug mefloquine otherwise known as Lariam and who continue to have the long term side effects listed below, call the VA War Related Illness and Injury Study Center in East Orange, New Jersey at…..800-248-8005….and ask either Josette, Deborah, or Don to snail mail you the “environmental assessment package for mefloquine” to start the clinical intake process. You will need a referral from your VA primary care physician to then be sent to New Jersey. Josette and the team are standing by to assist you educate you VA docs on this disorder.

Possible symptoms:
unsteadiness on your feet – tend to fall over when standing still
cannot walk heel to toe in a straight line (when sober)
sensitivity to bright and flashing lights
Sensitivity to loud noises
Random dizziness and room spinning vertigo attacks in different head positions
avoid crowds
quick to anger
bladder and bowel problems
always forgetful
easily frustrated when interrupted when doing complicated tasks

For a more complete list go to: http://vestibular.org/understanding-vestibular-disorder/symptoms

Be advised that the CDC and Assistant Secretary of Defense for Health recently reported that the permanent side effects of mefloquine toxicity can confound the diagnosis of PTSD and TBI. However these are separate diagnoses that occur independently, therefore a person can be diagnosed with any combination of these disorders.

If you are currently on active duty, we can get you to either Balboa Naval Hospital and/or Bethesda for a full workup. The USSASOC command surgeon is on board.

If you have any more specific questions, send me a message through this site.
CDR Bill Manofsky USN(ret)

Navy Flier
07-22-2012, 21:53
The VA War Realted Illness and Injury Study Center has formally recognized mefloquine toxicity by listing it on its exposure web page at the top with Agent Orange and Burn pits.

http://www.warrelatedillness.va.gov/WARRELATEDILLNESS/education/exposures.asp

CDR Bill Manofsky USN(ret)

Navy Flier
07-23-2012, 18:09
Who is affected?:

We know that mefloquine(Lariam) was used to treat anyone infected with malaria starting in 1976.

We also know that mefloquine was issued to US troops for prophylactic use during Operation Cobra Gold in Thailand in the early 1980's and may have even been used before that.

That is how far back this goes....

The VA will accept medical records, deployments orders, and affidavits from fellow unit members to attest that a service member took the drug.

CDR Bill Manofsky USN(ret)

Eagle5US
07-23-2012, 20:07
CDR,

Your passion is appreciated...however; your continued use of "we" indicates your personal agenda and bias.

Your posts will remain as written, for now.

You are urged to present your case in a more "objective" and significantly less "solicitory" manner.

The Reaper
07-23-2012, 21:56
I must be lucky.

My team and I took the stuff for long periods, and none of us have had any problems.

Of course, if you tell people that something is compensable, then they may start feeling the effects.

I have seen malaria cases. I think I will take my chances with the Lariam.

TR

Peregrino
07-23-2012, 22:37
I was unfortunate enough to contract Malaria in El Salvador in 1986 (my fault, I was working in an area where it was endemic and neglected to maintain the requisite prophylaxis). The experience is indelibly engraved in my psyche. To this day I have no problems taking mefloquine religiously when prescribed as a prophylaxis. It is far less unpleasant than malaria and certainly easier than the doses required to eradicate the parasite.

alelks
07-23-2012, 23:41
I have to be honest. Not sure if it's related or if I'm just getting old.

I had an exam a few months ago and they are concerned about my short term recall. I've been complaining about it to my wife for several years now. I also told the wife a few weeks ago that my sense of balance is off at times and sometimes I'll be sitting or standing and it feels like I'm dizzy. I REALLY feel it sometimes when I roll over in bed. I get dizzy as hell.

I initially thought about the Aneurism I've had in my head for quite a few years that the docs have been monitoring so I went and had an MRA on it last week. Fortunately everything was fine as it had not enlarged.

Of course the wife says I'm always moody but you know how that goes.

Who knows. I think I'm just getting old...........

Navy Flier
07-24-2012, 02:24
alelks,

I want to first make it very clear that I am not a doctor. However, I have been treated by some of the best vestibular disorder docs in the country and they taught me a lot.

I too have and have had the same problem waking up in the morning and just turning my head would start the room spinning.

The type of doctor you need to see for any kind of balance/dizzyness disorder is called a neurotologist. You find them in the ENT department of any major hospital. If you still have access to military medical, they have two really good ones at Bethesda and Balboa Naval Hospital. Also go to the Vestibular Disorders Association (VEDA) webpage at vestibular.org and go on their search engine to find a neurotologist near you for a full assessment of your vestibular balance system.

A regular neurologist will not be able to help with balance issues but you should go to one for a screening MRI to be assessed for more advanced brain disorders.

alelks
07-24-2012, 10:49
alelks,

I want to first make it very clear that I am not a doctor. However, I have been treated by some of the best vestibular disorder docs in the country and they taught me a lot.

I too have and have had the same problem waking up in the morning and just turning my head would start the room spinning.

The type of doctor you need to see for any kind of balance/dizzyness disorder is called a neurotologist. You find them in the ENT department of any major hospital. If you still have access to military medical, they have two really good ones at Bethesda and Balboa Naval Hospital. Also go to the Vestibular Disorders Association (VEDA) webpage at vestibular.org and go on their search engine to find a neurotologist near you for a full assessment of your vestibular balance system.

A regular neurologist will not be able to help with balance issues but you should go to one for a screening MRI to be assessed for more advanced brain disorders.

No mefloquine that I remember.

What I remember taking was Cloroquine Phospate then Doxycycline and Primaquine.

Navy Flier
07-24-2012, 11:06
alelks,

Read this link about Benign Proximinal Positional Vertigo...BPPV.

http://www.dizziness-and-balance.com/disorders/bppv/bppv.html

It is caused by the calcium crystals in the utricle coming loose and migrating into your semicircular canals in the inner ear. THis can cause a false sense of motion and cause vertigo when the eyes and the inner ear don't sense the same motion.

Again, the doc to see about this is a neurotologist in the ENT deaprtment of any hospital that has a balance center.